Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

The local geometry of finite mixtures


Authors: Elisabeth Gassiat and Ramon van Handel
Journal: Trans. Amer. Math. Soc. 366 (2014), 1047-1072
MSC (2010): Primary 41A46; Secondary 52A21, 52C17
DOI: https://doi.org/10.1090/S0002-9947-2013-06041-2
Published electronically: August 8, 2013
MathSciNet review: 3130325
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish that for $ q\ge 1$, the class of convex combinations of $ q$ translates of a smooth probability density has local doubling dimension proportional to $ q$. The key difficulty in the proof is to control the local geometric structure of mixture classes. Our local geometry theorem yields a bound on the (bracketing) metric entropy of a class of normalized densities, from which a local entropy bound is deduced by a general slicing procedure.


References [Enhancements On Off] (What's this?)

  • [1] Charalambos D. Aliprantis and Kim C. Border, Infinite dimensional analysis, 3rd ed., Springer, Berlin, 2006. A hitchhiker's guide. MR 2378491 (2008m:46001)
  • [2] Patrice Assouad, Plongements lipschitziens dans $ {\bf R}^{n}$, Bull. Soc. Math. France 111 (1983), no. 4, 429-448 (French, with English summary). MR 763553 (86f:54050)
  • [3] Ron Blei, Fuchang Gao, and Wenbo V. Li, Metric entropy of high dimensional distributions, Proc. Amer. Math. Soc. 135 (2007), no. 12, 4009-4018. MR 2341952 (2008g:60010), https://doi.org/10.1090/S0002-9939-07-08935-6
  • [4] Bernd Carl, Ioanna Kyrezi, and Alain Pajor, Metric entropy of convex hulls in Banach spaces, J. London Math. Soc. (2) 60 (1999), no. 3, 871-896. MR 1753820 (2001c:46019), https://doi.org/10.1112/S0024610799008005
  • [5] Gabriela Ciuperca, Likelihood ratio statistic for exponential mixtures, Ann. Inst. Statist. Math. 54 (2002), no. 3, 585-594. MR 1932403 (2003k:62145), https://doi.org/10.1023/A:1022415228062
  • [6] D. Dacunha-Castelle and E. Gassiat, Testing the order of a model using locally conic parametrization: population mixtures and stationary ARMA processes, Ann. Statist. 27 (1999), no. 4, 1178-1209. MR 1740115 (2003a:62031), https://doi.org/10.1214/aos/1017938921
  • [7] Fuchang Gao, Metric entropy of convex hulls, Israel J. Math. 123 (2001), 359-364. MR 1835305 (2002c:46044), https://doi.org/10.1007/BF02784136
  • [8] Fuchang Gao, Entropy of absolute convex hulls in Hilbert spaces, Bull. London Math. Soc. 36 (2004), no. 4, 460-468. MR 2069008 (2005e:41071), https://doi.org/10.1112/S0024609304003121
  • [9] Fuchang Gao, Wenbo V. Li, and Jon A. Wellner, How many Laplace transforms of probability measures are there?, Proc. Amer. Math. Soc. 138 (2010), no. 12, 4331-4344. MR 2680059 (2012a:46141), https://doi.org/10.1090/S0002-9939-2010-10448-3
  • [10] E. Gassiat and J. Rousseau, On the asymptotic behaviour of the posterior distribution in hidden Markov models, Bernoulli, to appear.
  • [11] E. Gassiat and R. van Handel, Consistent order estimation and minimal penalties, I.E.E.E. Transactions Info. Theo. 59, (2013), no. 2, 1115-1128. MR 3015722
  • [12] Christopher R. Genovese and Larry Wasserman, Rates of convergence for the Gaussian mixture sieve, Ann. Statist. 28 (2000), no. 4, 1105-1127. MR 1810921 (2002b:62042), https://doi.org/10.1214/aos/1015956709
  • [13] Subhashis Ghosal and Aad W. van der Vaart, Entropies and rates of convergence for maximum likelihood and Bayes estimation for mixtures of normal densities, Ann. Statist. 29 (2001), no. 5, 1233-1263. MR 1873329 (2002i:62078), https://doi.org/10.1214/aos/1013203453
  • [14] Juha Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001. MR 1800917 (2002c:30028)
  • [15] A. N. Kolmogorov and V. M. Tihomirov, $ \varepsilon $-entropy and $ \varepsilon $-capacity of sets in function spaces, Uspehi Mat. Nauk 14 (1959), no. 2 (86), 3-86 (Russian). MR 0112032 (22 #2890)
  • [16] Eugene Lukacs, Characteristic functions, Hafner Publishing Co., New York, 1970. Second edition, revised and enlarged. MR 0346874 (49 #11595)
  • [17] Pascal Massart, Concentration inequalities and model selection, Lecture Notes in Mathematics, vol. 1896, Springer, Berlin, 2007. Lectures from the 33rd Summer School on Probability Theory held in Saint-Flour, July 6-23, 2003; With a foreword by Jean Picard. MR 2319879 (2010a:62008)
  • [18] Cathy Maugis and Bertrand Michel, A non asymptotic penalized criterion for Gaussian mixture model selection, ESAIM Probab. Stat. 15 (2011), 41-68. MR 2870505, https://doi.org/10.1051/ps/2009004
  • [19] Sara A. van de Geer, Applications of empirical process theory, Cambridge Series in Statistical and Probabilistic Mathematics, vol. 6, Cambridge University Press, Cambridge, 2000. MR 1739079 (2001h:62002)
  • [20] Aad W. van der Vaart and Jon A. Wellner, Weak convergence and empirical processes, Springer Series in Statistics, Springer-Verlag, New York, 1996. With applications to statistics. MR 1385671 (97g:60035)
  • [21] David Williams, Probability with martingales, Cambridge Mathematical Textbooks, Cambridge University Press, Cambridge, 1991. MR 1155402 (93d:60002)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 41A46, 52A21, 52C17

Retrieve articles in all journals with MSC (2010): 41A46, 52A21, 52C17


Additional Information

Elisabeth Gassiat
Affiliation: Laboratoire de Mathématiques, Université Paris-Sud, Bâtiment 425, 91405 Orsay Cedex, France
Email: elisabeth.gassiat@math.u-psud.fr

Ramon van Handel
Affiliation: Operations Research and Financial Engineering Department, Sherrerd Hall, Room 227, Princeton University, Princeton, New Jersey 08544
Email: rvan@princeton.edu

DOI: https://doi.org/10.1090/S0002-9947-2013-06041-2
Keywords: Local metric entropy, bracketing numbers, finite mixtures
Received by editor(s): February 15, 2012
Received by editor(s) in revised form: August 1, 2012
Published electronically: August 8, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society